Alert archive / Wyoming / Tornado Warnings in 2018

Tornado Warning 11, NWS Riverton, WY

June 29, 2018Big Horn County, Washakie County, Wyoming

NWS Riverton, WY issued this tornado warning at Jun 29, 2018, 11:14 AM MDT for Big Horn County, Washakie County, Wyoming. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 11:14 AM MDT (17:14 UTC)
Expired
Jun 29, 2018, 11:30 AM MDT
In force
16 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Big Horn County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 120 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

011 
WFUS55 KRIW 291714
TORRIW
WYC003-043-291730-
/O.NEW.KRIW.TO.W.0011.180629T1714Z-180629T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
1114 AM MDT FRI JUN 29 2018

The National Weather Service in Riverton has issued a

* Tornado Warning for...
  Southern Big Horn County in central Wyoming...
  Northwestern Washakie County in central Wyoming...

* Until 1130 AM MDT.
    
* At 1114 AM MDT, a severe thunderstorm capable of producing a
  tornado was located 18 miles east of Meeteetse, moving northeast at
  25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern Big Horn and northwestern Washakie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.

&&

LAT...LON 4414 10819 4406 10849 4408 10849 4408 10855
      4417 10855 4417 10857 4419 10858 4425 10834
TIME...MOT...LOC 1714Z 244DEG 23KT 4413 10849 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:25 AM MDT, 8 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 2:25 AM MDT, 8 hours 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
225 AM MDT Fri Jun 29 2018

.SHORT TERM...Today through Sunday night

A cold front is currently making its way through the area. This will
have two effects. One, temperatures will be cooler than yesterday,
an average of around 10 to 20 degrees. In addition, with flow
turning more westerly to northwesterly, it should blow out most of
the haze from the wildfires to the south. The weather will remain
active today though. A trough approaching from the west will bring
enough instability to keep the chance of showers and thunderstorms
in the forecast. These would be most numerous in the afternoon and
evening but one is possible at any time. As for stronger storms, the
Storm Prediction Center has pulled the slight risk east out of the
area. We still have a marginal risk covering much of the area East
of the Divide though. Models are showing decent shear although the
best shear looks to stay east of our area. We also have some decent
jet support courtesy of the right, rear quadrant of a jet streak
this afternoon. As a result can't rule out a rotating storm though
as the SPC has a small possibility of a tornado in Johnson and
eastern Natrona County where cloud bases may be a bit lower. Not
enough confidence to put in the forecast through. At this point,
the main threat from the storms today would be hail. There could
be some severe hail, especially in Johnson County where moisture
is deeper. But for now, we will stick with the small hail and
gusty wind wording. There is "hatched area" just to the east
though for larger hail so this will have to be watched closely.
Although, we can't rule out severe wind gust, this looks to be the
least of the threats.

The chance of storms will linger into Saturday. However, they don't
look as numerous and it could be an earlier show. This is due to the
passage of the trough axis, which is expected by mid afternoon. If
there is any chance of stronger storms, it would may be Natrona
County. The NAM is showing a jet streak possibly enhancing upper
level divergence across the area. The GFS is further east however
and keeps most of the storms over eastern Wyoming. We split the
middle for now. With cooler temperatures and low wet bulb zero
temperatures, the main threat this day would be small hail. This
will be the coolest day of the period as well. The guidance may be a
bit cool since any sunshine only 9 days after the solstice would
raise temperatures more. As a result, we went a couple of degrees
above guidance for most locations.

Ridging will then build across the area for Sunday and bring drier
and warmer weather. The GFS is showing some isolated convection
across the northern mountains. However, as I have stated before,
this model tends to overdo orographic influence on precipitation. As
a result, we kept things dry. A gusty wind may develop in the
afternoon though. And this, combined with lower humidity may lead to
enhanced fire behavior across portions of the area Sunday afternoon.

.LONG TERM...Monday through Friday

Mainly dry Monday and Monday night. Isolated showers and storms
over northwest WY are possible Monday afternoon and evening. More
of the same on Tuesday with the isolated showers and storms
developing over the northwest and Bighorn mountains. Wednesday,
the 4th of July, looks dry for most places with very isolated
mountain showers or storms. Thursday keeps with the mostly dry
weather pattern for most places. The exception is Johnson county
where a chance of thunderstorms Thursday evening through the late
night. Next Friday may see an increase in mid and high level
moisture. This would lead to more thunderstorm activity, mainly
along and east of the continental divide. As for temperatures,
Monday will be seasonably warm, the very warm to hot Tuesday
through Thursday. Next Friday high temps may be a degree or two
cooler in places due to more clouds in the afternoon. Overall,
typical summertime weather pattern to kick off July.

&&

.AVIATION...

Areas of MVFR ceilings, local IFR ceilings may persist across
portions of central Wyoming until around 15z, primarily affecting
KCOD and KCPR.

Scattered showers and thunderstorms will develop across north and
central Wyoming Friday afternoon.  Isolated strong to severe
thunderstorms are possible vicinity and east of I-25 Friday
afternoon and early evening.  Most of this activity should be east
of the area by 02z Saturday.  Another front dropping south across
central Wyoming Friday evening may spread areas of MVFR, local IFR
ceilings into the area, primarily affecting KCOD and KCPR.

&&

.FIRE WEATHER...

High temperatures today will be cooler than yesterday with minimum
relative humidities above critical levels. However, winds will be
gusty again across southern and central Wyoming. Behind the cold
front, winds will be north to northwest and some thunderstorms
will develop in the afternoon. A few showers could linger into
Saturday with thunderstorms redeveloping in the afternoon. Mixing
and smoke dispersal will range from good in the north to excellent
in the south.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Meunier
FIRE WEATHER...Hattings/Bourque
Hazardous weather outlook, Jun 29, 2:30 AM MDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MDT Fri Jun 29 2018

WYZ001>020-022>030-301100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MDT Fri Jun 29 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered mainly afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Isolated to scattered thunderstorms.

Sunday through Wednesday...Elevated fire conditions in the
central and south. Isolated thunderstorms Monday and Tuesday
in the north and northwest.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, Jun 29, 10:39 AM MDT, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
1039 AM MDT FRI JUN 29 2018

WYZ003-004-006-291715-
North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-
1039 AM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN...
NORTHWESTERN WASHAKIE AND EAST CENTRAL PARK COUNTIES UNTIL 1115 AM
MDT...

At 1038 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Meeteetse, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Big
Horn...northwestern Washakie and east central Park Counties,
including the following locations... Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 10817 4408 10854 4408 10862 4422 10872
      4446 10842
TIME...MOT...LOC 1638Z 243DEG 12KT 4418 10858

TL
Special weather statement, Jun 29, 11:10 AM MDT, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
1110 AM MDT FRI JUN 29 2018

WYZ003>006-291745-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
1110 AM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOT SPRINGS...
SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 1145
AM MDT...

At 1110 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Meeteetse, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Hot
Springs...southwestern Big Horn and northwestern Washakie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 10855 4415 10871 4436 10845 4415 10821
TIME...MOT...LOC 1710Z 229DEG 13KT 4413 10856

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:29 PM MDTSpecial Weather StatementRIWBig Horn46 min
Jun 29, 10:39 AM MDTSpecial Weather StatementRIWBig Horn36 min
Jun 29, 11:10 AM MDTSpecial Weather StatementRIWHot Springs35 min
Jun 29, 11:28 AM MDTTornado WarningRIWBig Horn, Washakie32 min
Jun 29, 11:33 AM MDTSpecial Weather StatementRIWBig Horn42 min
Jun 29, 11:46 AM MDTSpecial Weather StatementRIWBig Horn44 min
Jun 29, 11:50 AM MDTTornado WarningRIWWashakie25 min
Jun 29, 11:58 AM MDTTornado WarningRIWBig Horn32 min
Jun 29, 12:15 PM MDTTornado WarningRIWBig Horn, Washakie30 min
Jun 29, 12:25 PM MDTSpecial Weather StatementRIWJohnson35 min
Jun 29, 12:37 PM MDTSpecial Weather StatementRIWBig Horn23 min
Jun 29, 12:46 PM MDTSpecial Weather StatementRIWWashakie29 min
Jun 29, 12:55 PM MDTSpecial Weather StatementRIWJohnson35 min
Jun 29, 12:59 PM MDTSpecial Weather StatementRIWBig Horn46 min
Jun 29, 1:09 PM MDTSpecial Weather StatementRIWWashakie36 min
Jun 29, 1:12 PM MDTSpecial Weather StatementRIW33 min
Jun 29, 1:17 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson43 min
Jun 29, 1:25 PM MDTSevere Thunderstorm WarningRIWJohnson35 min
Jun 29, 1:57 PM MDTSevere Thunderstorm WarningRIWJohnson33 min

Nearby

Tornado Warnings in Wyoming, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.